Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 60, NWS Wilmington, NC

June 9, 2008Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 9, 2008, 5:24 PM EDT for Pender County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2008, 5:24 PM EDT (21:24 UTC)
Expired
Jun 9, 2008, 5:48 PM EDT
In force
24 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon

County Pender County, NC

The radar

The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1104 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:50 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 9, 3:50 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
350 PM EDT MON JUN 9 2008

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL EXTEND WESTWARD ACROSS THE FORECAST AREA
THROUGH TUESDAY AS A WEAK TROUGH PREVAILS ACROSS THE INTERIOR
CAROLINAS. THE ASSOCIATED WARM SOUTHERLY FLOW WILL ALLOW ABOVE
NORMAL TEMPERATURES TO CONTINUE THROUGH MID WEEK. A WEAK FRONT WILL
PUSH SOUTH ACROSS THE CAROLINAS WEDNESDAY AND THURSDAY AND THEN WILL
STALL SOUTH OF THE AREA DURING FRIDAY. BERMUDA HIGH PRESSURE WILL
BECOME RE-ESTABLISHED OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM MONDAY...SET ANOTHER RECORD MAX TEMP AT ILM AS TEMP MADE
IT TO 101 VERY BRIEFLY THIS PAST HOUR BEFORE SEA BREEZE MOVED
THROUGH. MANY PLACES PASSED 100 DEGREES THIS AFTERNOON WITH HEAT
INDICES REACHING NEAR 105 IN PLACES SO FAR. SOME SHOWERS POPPED UP
ALONG THE SANDHILLS OVER THE PAST HOUR. SREF SHOWING GREATEST CHC OF
PCP IN THIS LOCATION THIS AFTN. WITH STEERING FLOW AT 2 KTS...NOT
EXPECTING MUCH MOVEMENT OF THESE STORMS. THEY SHOULD PULSE UP AND
MAY PRODUCE SOME SMALL HAIL AND BRIEF HEAVY RAIN. KEPT ISOLATED
SHWRS/TSTMS THROUGH THIS EVENING IN OUR WESTERN MOST COUNTIES.

STRONG RIDGE ALOFT THAT WAS RESPONSIBLE FOR THE EXCESSIVE HEAT WILL
FINALLY BEGIN TO SHIFT OFF SHORE...BUT HEIGHTS WILL BE SLOW TO FALL.
EXPECT ANOTHER WARM NIGHT WITH TEMPS IN THE LOWER TO MID 70S. ONCE
SWRS/TSTMS DISSIPATE THIS EVENING AFTER HEATING CUTS OFF...EXPECT
SKIES TO BECOME MAINLY CLEAR OVERNIGHT.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...MID LEVEL RIDGE SHOWS SIGNS OF BREAKING DOWN A
BIT THROUGH THE PERIOD ALLOWING AT LEAST LOW POPS TO ENTER THE
FORECAST BUT NOT UNTIL WEDNESDAY. THE STORY FOR TUESDAY REMAINS THE
EXTREMELY WARM TEMPERATURES.

HAVE FOLLOWED THE RECENT TREND OF LEANING JUST BELOW THE MAV
GUIDANCE INLAND WITH JUST A NOTCH OR TWO ABOVE FOR THE COASTAL
AREAS. THIS MEANS TRIPLE DIGITS IN LUMBERTON AND DARLINGTON WITH
UPPER 90S ELSEWHERE SANS JUST ALONG THE COAST. DIURNAL TREND OF
SLIGHTLY LOWER AFTERNOON DEWPOINTS EQUATES TO HEAT INDICES OF JUST
UNDER ADVISORY CRITERIA. MAX TEMPERATURES STEP DOWN A BIT WEDNESDAY
UNDER SLIGHTLY MORE CLOUD COVER AND 850MB TEMPERATES WHICH COOL
ABOUT TWO DEGREES.

REGARDING POPS...FORCING STILL LACKING TUESDAY AND VERY SUBTLE
WEDNESDAY AS SURFACE FRONT DROPS DOWN FROM THE NORTH. THE GFS HAS
BEEN CONSISTENT IN PLACING POPS NORTH OF THE AREA WHILE SPORADIC IN
OTHER AREAS. WILL PLACE THE HIGHEST POPS NORTH FOR WEDNEDAY
AFTERNOON AND EVENING TRIMMING BACK AS YOU GO SOUTH.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 3 PM MONDAY...850 MB HIGH SHIFTS OFF THE COAST BY THURSDAY
WITH A BACKDOOR FRONT BARELY MAKING IT TO THE REGION AND THE HIGH
FINALLY APPEARS TO BE SHUNTED FARTHER TO THE EAST AND SOUTHEAST WITH
FRONT APPROACHING THE COASTAL CAROLINAS ON SUNDAY INTO MONDAY. THE
BIGGEST IMPACT IS THE DROP IN THE ABOVE AVERAGE HIGH TEMPERATURES TO
VALUES CLOSER TO NORMAL. CHANCES FOR POPS CONTINUE TO BE SEEN FOR
WEDNESDAY AND THURSDAY WITH FRONTAL BOUNDARY APPROACHING FROM THE
NORTH AND THE NEXT BEST CHANCE WILL BE LATE SATURDAY INTO SUNDAY
WITH FRONT APPROACHING FROM THE WEST.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS EXPECTED THROUGH TUESDAY 18Z. WESTERLY WINDS AT
FLO/LBT WILL BECOME SOUTH SOUTHWEST BY MID AFTERNOON. THE SEA BREEZE
HAS MOVED THROUGH MYR/CRE AND WILL MOVE THROUGH ILM EARLY TO MID
AFTERNOON. A FEW TO SCATTERED CU POSSIBLE THIS AFTERNOON. COULD BE
SOME ISOLATED SHOWERS FROM FLO-LBT THIS AFTERNOON. BUT THE LACK OF
SUFFICIENT MOISTURE AND THE PRESENCE OF A SUBSIDENCE INVERSION
SHOULD KEEP ANY DEVELOPMENT ISOLATED AND IN THE FORM OF SHOWERS.
WINDS BEGIN TO DECREASE AFTER 00Z...EVENTUALLY BECOMING SOUTHWEST
AROUND 5 KNOTS AFTER 06Z. WESTERLY WINDS EXPECTED EARLY TUESDAY.

OUTLOOK THROUGH FRIDAY...A SLIGHT CHANCE OF THUNDERSTORMS EACH
AFTERNOON/EVENING.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM MONDAY...KEPT WIND SPEEDS UP A LITTLE MORE OVERNIGHT IN A
LLJ. SEAS SHOULD INCREASE SLIGHTLY INTO THE 2 TO 3 FT RANGE AS
PERSISTENT SW TO W WINDS WILL COMBINE WITH A LONGWAVE SWELL OF
AROUND 2 FT. SEAS IN THE OUTER WATERS MAY REACH NEAR 4 FT FOR A
SHORT TIME.

MID TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...MODEST SOUTHWEST FLOW OF 10-15 KNOTS WILL
PERSIST THROUGH THE PERIOD AS THE GRADIENT REMAINS RATHER WEAK.
BOUNDARY SLIPS SOUTH EARLY THURSDAY WITH A BRIEF WIND SHIFT TO NE.
SEAS OF 2-4 FEET WILL PERSIST AS WELL.

LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 3 PM MONDAY...CONTINUE WITH THE SEAS OF 2 TO 3 FEET UNTIL
SATURDAY EVENING WITH INCREASE IN WINDS IN RESPONSE TO TIGHTENING
GRADIENT FROM THE FRONT. SEAS ARE FORECAST BY WAVEWATCH AND REEFCAST
TO INCREASE TO 4 TO 5 FT LATE SATURDAY AND THIS MATCHES WIND
FORECAST FROM MEDIUM RANGE MODELS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR SCZ032>034-039-
     046.

NC...HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR NCZ087-096-097-
     099>101.

MARINE...NONE.

&&

SYNOPSIS...SHK
NEAR TERM...RGZ
SHORT TERM...SHK
LONG TERM...DRH
AVIATION...MRR
Hazardous weather outlook, Jun 9, 11:44 AM EDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1144 AM EDT MON JUN 9 2008

NCZ087-096-097-099>101-SCZ032>034-039-046-101545-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-FLORENCE-MARION-
HORRY-WILLIAMSBURG-GEORGETOWN-
1144 AM EDT MON JUN 9 2008

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY... AFTERNOON HEAT INDICES WILL CLIMB TO BETWEEN 100 AND
102 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ017-023-024-101545-
MARLBORO-DARLINGTON-DILLON-
1144 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON AND EARLY EVENING HEAT INDICES WILL CLIMB TO BETWEEN 101
AND 104 DEGREES...JUST SHY OF HEAT ADVISORY CRITERIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY... AFTERNOON HEAT INDICES WILL CLIMB TO BETWEEN 100 AND
102 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-101545-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1144 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 3:38 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
338 PM EDT MON JUN 9 2008

SCZ023-092045-
DARLINGTON-
INCLUDING THE CITY OF...DARLINGTON
338 PM EDT MON JUN 9 2008

...SLOW MOVING THUNDERSTORM NEAR DOVESVILLE...

AT 335 PM...RADAR INDICATED A STRONG AND SLOW MOVING THUNDERSTORM
NEAR DOVESVILLE. THIS STORM IS DRIFTING SOUTHEAST AT 2 MPH AND
WILL HAVE VERY HEAVY RAIN AND POSSIBLE HAIL AS WELL AS FREQUENT
CLOUD TO GROUND LIGHTNING. UP TO TWO INCHES OF RAINFALL IS
POSSIBLE WITH PONDING ON THE ROADWAYS LIKELY. MOTORISTS SHOULD
EXERCISE CAUTION IN THIS AREA.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST
WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL
INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WEATHER.GOV/ILM.
Local storm report, Jun 9, 4:22 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
422 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             2 NE HARTSVILLE         34.39N 80.06W
06/09/2008  E0.88 INCH       DARLINGTON         SC   EMERGENCY MNGR

            NICKEL SIZE HAIL WAS REPORTED.

&&

LOEWENTH
Local storm report, Jun 9, 4:53 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
453 PM EDT MON JUN 9 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             HARTSVILLE              34.37N 80.09W
06/09/2008  E0.75 INCH       DARLINGTON         SC   PUBLIC

NNNN
Local storm report, Jun 9, 4:55 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
455 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             HARTSVILLE              34.37N 80.08W
06/09/2008  E1.00 INCH       DARLINGTON         SC   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL FELL. LARGE LIMBS WERE ALSO
            BLOWN DOWN.

&&

LOEWENTH
Special weather statement, Jun 9, 5:17 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
517 PM EDT MON JUN 9 2008

SCZ017-023-092230-
MARLBORO-DARLINGTON-
INCLUDING THE CITIES OF...BENNETTSVILLE...DARLINGTON
517 PM EDT MON JUN 9 2008

...STRONG THUNDERSTORMS WEST OF HARTSVILLE...

AT 515 PM...RADAR INDICATED A STRONG THUNDERSTORM WEST OF
HARTSVILLE. OTHER STORMS WERE LOCATED EAST OF BENNETTSVILLE. THE
STORMS STILL HAVE THE POTENTIAL TO PRODUCE HAIL AND STRONG
WINDS...HOWEVER THEY SHOULD BEGIN TO DIMINISH IN INTENSITY BY 545
PM. THE STORMS ARE SLOW MOVING...AND COULD PRODUCE AN ADDITIONAL
THREE QUARTERS OF AN INCH OF RAINFALL BEFORE ENDING AFTER 6 PM.
MOTORIST SHOULD BE ALERT TO PONDING ON THE ROADWAYS...WITH SOME
DITCHES OVERFLOWING THERE BANKS.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST
WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL
INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WEATHER.GOV/ILM.

43

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 10:16 AM EDTHeat AdvisoryILMFlorence, Marion, Williamsburg8 hr
Jun 9, 4:05 PM EDTSevere Thunderstorm WarningILMDarlington40 min
Jun 9, 4:45 PM EDTSevere Thunderstorm WarningILMDarlington45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.